Florida, 2019

Hail in Florida, March 27, 2019

March 27, 2019 · NWS TAE · 1 event in 1 county or zone

Near daily record cold 500 mb temperatures associated with an upper level low steepened mid level lapse rates and contributed to sufficient instability for accumulating hail across portions of the Florida big bend. Most hail was less than quarter size, although some quarter size hail was reported in Dixie county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Near daily record cold 500 mb temperatures associated with an upper level low steepened mid level lapse rates and contributed to sufficient instability for accumulating hail across portions of the Florida big bend. Most hail was less than quarter size, although some quarter size hail was reported in Dixie county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 8:18 PM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Mar 26, 8:18 PM EST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
918 PM EDT Tue Mar 26 2019

.UPDATE...

The current forecast remains on track with no significant changes
from the near term section below.

&&

.PREV DISCUSSION [740 PM EDT]...

.NEAR TERM [Through Tonight]...

18 UTC surface analysis shows an inverted trough moving through
South Carolina. In addition to the sharp wind shift/speed increase
across the trough axis, it also shows up well in visible satellite
imagery on the leading edge of a more agitated Cu field compared to
the more stable field out ahead to the southwest. The main synoptic
cold front is well to the SE of the region, across Central Florida.

Aloft, vapor imagery shows a large upper low moving through Western
Tennessee heading for our region. Analysis data from earlier at 12
UTC showed very cool temperatures associated with this upper low,
and as this low moves closer to our region, expect mid level
temperatures to drop considerably.

The forecast tonight with respect to rain across much of the area
tonight is well agreed among the models. Strong vertical lift ahead
of the upper low and the increasing moisture field from the NE will
result in much of South Georgia and North Florida getting rain. What
is a little more uncertain is whether thunderstorms accompany this
system. The afternoon guidance seems to be a little more unstable
than previous runs, so will continue mention of thunderstorms in the
forecast.

As to any strong/severe storm potential - the concern would be for
hail, probably less than 1 inch in diameter. A couple of model
solutions suggest that in addition to unusually low freezing levels
(7kft), SBCAPE prior to 03z could peak around 800 J/kg. This seems a
little too aggressive, with the mean of the hi-res guidance
suggesting SBCAPES less than 250 J/kg. Given that instability will
be fairly low, despite the steep lapse rates, can't rule out the
possibility of some small hail in the more vigorous storms in the
evening. It does, however, seem unlikely that a storm would reach
severe limits.

Model guidance is in good agreement that showers and storms should
exit the region in the 09-12z Wednesday time frame, and as such,
have a quick end to PoPs north to south at that time. Temperatures
overnight should drop into the low to mid 50.

.SHORT TERM [Wednesday Through Thursday Night]...

In the upper levels a shortwave will move through the Peninsula
tomorrow morning. A ridge will build into the region by tomorrow
afternoon. At the surface high pressure will move into the region by
tomorrow afternoon. Northeasterly winds will bring cool, dry air
into the region. POPs will be near zero. Skies will be sunny and
clear. Lows will be in the 40s. Highs will be in the 60s tomorrow
and in the lower to mid 70s on Thursday.

.LONG TERM [Friday Through Tuesday]...

In the upper levels a shortwave will move through on Friday night
into Saturday. On Sunday a deep trough will move through the Eastern
U.S. with nearly zonal flow or slight troughing over the region. At
the surface high pressure will be over the region until the next
front approaches on Sunday. A Gulf Low will keep rain chances
elevated early next week. POPs will be low until the front
approaches on Sunday. POPs will be 50 to 60 percent on Sunday then
30 to 40 percent early next week. Lows will be in the 40s and 50s.
Highs will be in the 60s and 70s.

.AVIATION...
[Through 00Z Thursday]

Scattered SHRA and TSRA expected at TLH/ABY/VLD starting as soon
as 01z and continuing to around 09z. MVFR conditions are possible
with these storms. Thereafter, MVFR cigs should persist at most
terminals until 13-15Z. Winds N-NE increase with gusts around 20
kts.

.MARINE...

Northwesterly winds will increase tonight. A Small Craft Advisory
has been issued for winds over 20 knots. Northeasterly winds will be
moderate tomorrow afternoon through Thursday. A wet pattern will
return on Sunday and continue through early next week.

.FIRE WEATHER...

Drier air will advance into the area, with minimum RH values in the
low-mid 20s across much of the area. 20 ft winds will also be
elevated tomorrow, although the timing of these two conditions may
not quite sync up. KBDI values in AL are low and GA fuel moistures
remain above 6%, so no red flag conditions are anticipated there.
In Florida, however, have a fire weather watch up for possible red
flag conditions in the eastern Panhandle tomorrow. Conditions
may be possible further east as well, though we're anticipating
storms tonight in the Big Bend, which would knock down the ERC values
there. Because of the elevated winds, dispersions will also be high
tomorrow.

.HYDROLOGY...

There is another chance for rain tonight then dry weather is
expected until the next system approaches on Sunday. A wet pattern
is expected early next week. Rainfall totals over the next seven
days are one inch or less. All local rivers are below action stage
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   54  68  44  75  48 /  60   0   0   0   0
Panama City   55  69  48  71  53 /  20   0   0   0   0
Dothan        50  66  41  72  47 /  30   0   0   0   0
Albany        51  64  42  71  47 /  80   0   0   0   0
Valdosta      53  66  44  73  48 /  70   0   0   0   0
Cross City    56  69  47  74  50 /  60  10   0   0   0
Apalachicola  55  70  49  71  54 /  20   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Fire Weather Watch from 9 AM EDT /8 AM CDT/ Wednesday through
     Wednesday evening for Calhoun-Coastal Bay-Coastal Gulf-
     Holmes-Inland Bay-Inland Gulf-Jackson-Washington.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT /1 PM CDT/ Wednesday for
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

UPDATE...LF
NEAR TERM...Godsey
SHORT TERM...McD
LONG TERM...McD
AVIATION...LF
MARINE...McD
FIRE WEATHER...Nguyen
HYDROLOGY...McD

In the hours before

Local storm report, Mar 26, 11:43 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1243 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HAIL             DIXIE                   30.79N 83.66W
03/26/2019  E1.00 INCH       BROOKS             GA   PUBLIC

            PUBLIC ESTIMATED HAIL RANGING FROM DIME TO
            QUARTER SIZE IN THE DIXIE AREA.

&&
Special weather statement, Mar 26, 11:50 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1250 AM EDT WED MAR 27 2019

FLZ019-GAZ159-160-270515-
Madison FL-Brooks GA-Lowndes GA-
1250 AM EDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...SOUTHWESTERN
LOWNDES AND SOUTHEASTERN BROOKS COUNTIES UNTIL 115 AM EDT...

At 1250 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of I-75 At Exit 16 to 8
miles west of Madison. Movement was east at 20 mph.

Pea to dime size hail will be possible with these storms.

Locations impacted include...
Madison, Lake Park, Dasher, Lee, Twin Lakes, Hopewell, Cherry Lake,
Hamburg, Pinetta, I-75 At Exit 5, Nankin, Clyattville, Hanson and
I-75 At Exit 11.

LAT...LON 3066 8314 3063 8316 3063 8328 3059 8326
      3055 8326 3052 8324 3047 8324 3035 8331
      3036 8367 3073 8345 3077 8314
TIME...MOT...LOC 0450Z 259DEG 16KT 3069 8340 3044 8356

42-DVD
Local storm report, Mar 26, 11:55 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             2 NNE PIDCOCK           30.81N 83.70W
03/26/2019  E0.25 INCH       BROOKS             GA   PUBLIC

            PEA SIZE HAIL REPORTED ALONG DIXIE BARWICK
            ROAD IN BROOKS COUNTY.

&&
Special weather statement, Mar 27, 12:10 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
110 AM EDT WED MAR 27 2019

FLZ019-GAZ160-270545-
Madison FL-Lowndes GA-
110 AM EDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND SOUTH CENTRAL LOWNDES
COUNTIES UNTIL 145 AM EDT...

At 110 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lake Park to 11 miles southwest
of Madison. Movement was east at 15 mph.

Pea to dime size hail will be possible with these storms.

Locations impacted include...
Madison, Lake Park, Dasher, Lee, Moseley Hall, Twin Lakes, Hopewell,
Cherry Lake, Pinetta, I-75 At Exit 5, Clyattville, Hanson and I-75 At
Exit 11.

LAT...LON 3063 8314 3063 8329 3062 8327 3059 8326
      3055 8326 3042 8322 3041 8319 3039 8317
      3037 8319 3035 8319 3035 8321 3026 8324
      3026 8347 3030 8347 3031 8364 3064 8342
      3064 8336 3068 8340 3075 8335 3075 8313
TIME...MOT...LOC 0510Z 278DEG 12KT 3067 8331 3033 8354

42-DVD
Special weather statement, Mar 27, 12:47 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 AM EDT WED MAR 27 2019

FLZ029-270630-
Lafayette FL-
147 AM EDT WED MAR 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAFAYETTE COUNTY UNTIL
230 AM EDT...

At 147 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Dowling Park, or 11 miles northwest of Mayo,
moving east at 35 mph.

Pea to dime size hail will be possible with this storm.

Locations impacted include...
Mayo, Townsend, Buckville, San Pedro Junction, Day, Alton and Mayo
Junction.

LAT...LON 2990 8294 3004 8337 3026 8336 3023 8324
      3018 8325 3017 8323 3015 8324 3010 8321
      3010 8318 3011 8316 3008 8307 3007 8307
      3001 8300 2999 8296 2996 8295 2994 8292
TIME...MOT...LOC 0547Z 290DEG 29KT 3015 8332

42-DVD
Local storm report, Mar 27, 1:35 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 AM EDT WED MAR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             MAYO                    30.05N 83.18W
03/27/2019  E0.25 INCH       LAFAYETTE          FL   911 CALL CENTER

&&

The radar

The Moody AFB radar (KVAX), 133 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixie

When
March 27, 2:15 AM EST
Where
Dixie County, 6.34 mi NE of (Cty)cross City Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
29.690, -83.020

Hail ranging from pea to quarter size covered the ground in the Old Town area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808474.